Oklahoma, 2021

Winter Weather in Oklahoma, February 8, 2021

February 8, 2021 · NWS OUN · 2 events in 2 counties and zones

An arctic cold front brought rapidly falling temperatures, quickly changing drizzle to freezing drizzle. Hundreds of accidents were reported across the state, with two fatal crashes reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An arctic cold front brought rapidly falling temperatures, quickly changing drizzle to freezing drizzle. Hundreds of accidents were reported across the state, with two fatal crashes reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 8, 2:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 8, 2:58 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
258 AM CST Mon Feb 8 2021

...New SHORT TERM...

.SHORT TERM...
(Today and tonight)
Issued at 239 AM CST Mon Feb 8 2021

A surface trough extended from northeast Oklahoma to a low over
southeast New Mexico early this morning. Some frontogenesis along
this trough axis is expected today, and the resulting isentropic
lift to the north of the boundary will result in light rain and
drizzle through early afternoon, and longer in the east. With
temperatures at ground level below freezing, this means freezing
rain/drizzle over roughly the northwest 1/2 of Oklahoma. A Winter
Weather Advisory, already in effect, has been left intact through
noon today, and extended to 4 pm in parts of north-central and
central Oklahoma.

As winds above the frontal zone turn more parallel to the
temperature gradient, the precipitation should diminish and end
by late afternoon. Some light, mainly liquid, precipitation may
continue into this evening in our far eastern counties.

The cold airmass will begin to advance farther south today,
bringing the next surge of colder air into the region.

CmS
&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 237 AM CST Mon Feb 8 2021

Shallow cold air will be well-locked in place Tuesday morning
over all the CWA. Fast zonal mid-level flow will give way to a
broad open trough over the southwestern U.S. Wednesday and early
Thursday. Light freezing rain/freezing drizzle and rain (with
diurnal temperature cycle) in southeastern OK is possible with
broad, weak lift from this system. Later Thursday, the colder air
will deepen sufficiently for snow, but it appears the upper trough
will be exiting to the east by then. A stronger short-wave trough
is still expected late Friday and Saturday, providing sufficient
lift for snow over much of western and central Oklahoma late
Friday through Saturday. Presently, the track and speed of this
upper system appear sufficient for only light snow, but this is
something that will need attention as the week progresses.

Made major changes to the NBM initializations of temperatures on
Saturday and Sunday. Given an airmass with central pressure of
1050 mb over the northern high plains and the MSLP ridge axis
extending well south into TX through OK, temperatures will be
notably colder in the weekend than on Thursday/Friday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1116 PM CST Sun Feb 7 2021

The low clouds are beginning to expand south again and IFR
ceilings will become more widespread as these clouds spread south.
Isentropic lift will increase overnight with areas of drizzle or
freezing drizzle developing. A cold front will move through the
area Monday morning with winds shifting to northerly behind the
front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  32  23  33  23 /  30   0   0   0
Hobart OK         36  24  38  23 /   0   0   0   0
Wichita Falls TX  48  30  45  29 /   0  10   0   0
Gage OK           28  16  30  16 /   0   0   0   0
Ponca City OK     24  16  27  19 /  40   0   0   0
Durant OK         50  33  48  34 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 4 PM CST this afternoon for OKZ007-
     008-012-013-019-020-026.

     Winter Weather Advisory until noon CST today for OKZ004>006-
     009>011-015-017-018.

     Winter Weather Advisory until noon CST today for OKZ014-016-
     021>024-034-035.

     Winter Weather Advisory until 4 PM CST this afternoon for OKZ025.

TX...None.
&&

SHORT TERM...23
LONG TERM....09
AVIATION...26
Hazardous weather outlook, Feb 8, 4:00 AM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
400 AM CST Mon Feb 8 2021

OKZ004>048-050>052-TXZ083>090-091100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
400 AM CST Mon Feb 8 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Freezing Drizzle...
Light freezing fog and drizzle and a chance for freezing rain is
expected this morning over the northern half of Oklahoma. This will
linger into the afternoon over central and north central Oklahoma.
Slippery conditions can be expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Freezing Drizzle...
There is a chance for freezing rain Wednesday morning and again
Wednesday and Thursday morning over south central and southeastern
Oklahoma.

.Wind Chill...
Wind chill temperatures of -5 to -15 degrees are expected in the
mornings Friday through Sunday over the northern third of Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Logan

When
February 8, 4:00 AM CST to 12:00 PM CST
Where
Logan forecast zone
Deaths
0 direct, 1 indirect
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Light freezing precipitation, mostly in the form of freezing drizzle, caused very slick roadways. A woman was killed in a multiple car pile-up in the northbound lane of I-35 near Guthrie during the pre-dawn hours on the 8th.

Winter Weather, Kingfisher

When
February 8, 4:00 AM CST to 12:00 PM CST
Where
Kingfisher forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

The Oklahoma Highway Patrol confirmed that a 42-year-old woman from Dover died when her vehicle lost control and rolled on US-81, just north of County Road E0730 in Kingfisher County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Logan2021-02-0851FemaleVehicle/Towed TrailerIndirect
Winter Weather, Kingfisher2021-02-0842FemaleVehicle/Towed TrailerDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944446, 944448.